TITLE

Drug-induced liver injury due to "natural products" used for weight loss: A case report

AUTHOR(S)
Tarantino, Giovanni; Pezzullo, Martina Gilda; Dario di Minno, Matteo Nicola; Milone, Francesco; Pezzullo, Luigi Sossio; Milone, Marco; Capone, Domenico; Bellentani, Stefano; Tsubota, Akihito
PUB. DATE
May 2009
SOURCE
World Journal of Gastroenterology;5/21/2009, Vol. 15 Issue 19, p2414
SOURCE TYPE
Academic Journal
DOC. TYPE
Case Study
ABSTRACT
Taking herbal-extracts to lose weight is an underestimated health hazard. Often, these products contain active agents that can cause acute liver damage. In this case report, a 22-year-old female patient, who presented with a feature of cholestatic syndrome, was so sure that the "natural products" were not dangerous that she did not inform her physicians that she had taken them, making their task that much more challenging. Clinical presentation mimicked acute cholecystitis and the patient underwent a cholecystectomy. Surgery was without any consequences and complications, although it did not completely cure the illness. She later admitted to having taken herbal remedies and this led to the correct diagnosis of phytotherapy-related hepatotoxicity and a successful therapeutic approach. The true incidence of phytotherapy-related hepatotoxicity and its pathogenic mechanisms are largely unknown. It is important to increase the awareness of both clinicians and patients about the potential dangers of herbal remedies.
ACCESSION #
42834364

 

Related Articles

  • Herbal medicines.  // Reactions Weekly;11/17/2012, Issue 1428, p20 

    The article describes the case of a 3-year-old woman who developed liver injury induced by Herbalife herbal medicines for weight loss.

  • Herbal medicines/various other drugs.  // Reactions Weekly;6/4/2011, Issue 1354, p26 

    The article describes 46 cases of adverse reactions to natural weight loss products, including effects on the cardiovascular system, the central nervous system (CNS), skin, liver, digestive system and other organs such as kidneys, pancreas and thyroid.

  • Chinese-herb nephropathy and cancer.  // Caribbean Health;Dec2000, Vol. 3 Issue 4, p22 

    The article focuses on the slimming preparation containing Chinese herbs. A rapidly progressive nephropathy with interstitial fibrosis has been reported in people, mainly women, who have taken a slimming preparation containing Chinese herbs. The neuropathy is thought to be caused by the...

  • Anti-obesity drug use before professional treatment in Taiwan. Tsan-Hon Liou; Chih-Hsing Wu; Hsu-Chen Chien; Wen-Yuan Lin; Wei-Jei Lee; Pesus Chou // Asia Pacific Journal of Clinical Nutrition;Sep2007, Vol. 16 Issue 3, p580 

    Between July 2004 and June 2005, a cross-sectional study was performed to determine the prevalence and patterns of anti-obesity medicine use among subjects seeking obesity treatment in Taiwan. Eighteen obesity outpatient clinics were selected via a random stratified sampling method and 1,060...

  • Phytochemical investigation and physicochemical analysis of Polyherbal formulation for antiobesity. Nimmi, O. S.; George, Philomena // Journal of Pharmacy Research;2012, Vol. 5 Issue 3, p1528 

    Obesity is a multifactorial disease which has become a major health challenge worldwide, lifestyle being one of the major contributing factors. Emphasis on Standardisation of herbal drugs in the preparation of polyherbal formulation for therapeutic use is made mandatory to ensure the quality of...

  • Amphetamine Lacing of an Internet-Marketed Neutraceutical. Nguyen, Minh H.; Ormiston, Tom; Kurani, Sanjay; Woo, Denise K. // Mayo Clinic Proceedings;Dec2006, Vol. 81 Issue 12, p1627 

    A 25-year-old woman presented with abdominal pain after taking an imported herbal weight-loss product. A urinary toxicology screen was positive for amphetamine, which the patient denied taking. On further investigation, the neutraceutical was found to contain an amphetamine derivative banned by...

  • Here's the skinny: Ephedra inches back toward shelves.  // Drug Store News;3/20/2006, Vol. 28 Issue 4, p28 

    The article reports that a number of drug stores in the U.S. are starting to sell ephedra, the controversial herbal metabolism booster, as two lawsuits contesting the Food and Drug Administration's authority to ban it are pending. Nevertheless, national retail chains are still reluctant to sell...

  • Cancer from a weight-reducing herbal preparation. Saunders, Carol S.; Krohn, Talia S. // Patient Care;8/15/2000, Vol. 34 Issue 15, p15 

    Reports on the link between the use of Chinese herb, Aristolochia fangchi, and urothelial cancer. Case report presented by the investigators from Belgium regarding the manufacturing error in the preparation of the weight-reducing herb; Editorial written by David A. Kessler of Yale University,...

  • Herbal medicines.  // Reactions Weekly;1/27/2007, Issue 1136, p17 

    This article presents a case study of abdominal pain following use of an amfetamine-containing supplement. The case involves a 25-year-old obese woman who developed abdominal pain during treatment with herbal weight-loss supplement containing amfetamine. Clinical history of the patient is...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics